Alert archive / Oklahoma / High Wind Warnings in 2017

High Wind Warning 3, NWS Norman, OK

April 15, 201711 counties in Oklahoma

NWS Norman, OK issued this high wind warning at Apr 15, 2017, 1:14 AM CDT for 11 counties in Oklahoma. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 15, 2017, 1:14 AM CDT (06:14 UTC)
Expired
Apr 15, 2017, 3:34 AM CDT
In force
2 hr
Issued by
NWS Norman, OK

Counties Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Custer County, OK, Dewey County, OK, Garfield County, OK, Grant County, OK, Kingfisher County, OK, Major County, OK, Roger Mills County, OK, Washita County, OK

The radar

The Vance AFB radar (KVNX), 96 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 1:15 AM CDTNON-TSTM WND GST 66Clinton, OK
Apr 15, 1:45 AM CDTNON-TSTM WND GST 674 Wsw Weatherford, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

220 
WWUS74 KOUN 150614
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
114 AM CDT Sat Apr 15 2017

OKZ006-007-011-012-014>018-021-022-151200-
/O.NEW.KOUN.HW.W.0003.170415T0614Z-170415T1200Z/
Alfalfa-Grant-Major-Garfield-Roger Mills-Dewey-Custer-Blaine-
Kingfisher-Beckham-Washita-
Including the cities of Cherokee, Helena, Carmen, Medford, 
Pond Creek, Lamont, Wakita, Fairview, Enid, Cheyenne, Hammon, 
Seiling, Vici, Taloga, Leedey, Weatherford, Clinton, Watonga, 
Geary, Okeene, Kingfisher, Hennessey, Okarche, Elk City, Sayre, 
Cordell, Burns Flat, and Sentinel
114 AM CDT Sat Apr 15 2017

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM CDT THIS MORNING...

The National Weather Service in Norman has issued a High Wind
Warning, which is in effect until 7 AM CDT this morning. 

* TIMING...Through 7 AM

* WINDS...South, 30 to 40 mph with gusts in excess of 60 mph

* IMPACTS...High profile vehicles traveling on east west roads
  will have difficulty maintaining control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

Kurtz
1 follow-up statement
748 
WWUS74 KOUN 150834
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
334 AM CDT Sat Apr 15 2017

OKZ006-007-011-012-014>018-021-022-150945-
/O.CAN.KOUN.HW.W.0003.000000T0000Z-170415T1200Z/
Alfalfa-Grant-Major-Garfield-Roger Mills-Dewey-Custer-Blaine-
Kingfisher-Beckham-Washita-
Including the cities of Cherokee, Helena, Carmen, Medford, 
Pond Creek, Lamont, Wakita, Fairview, Enid, Cheyenne, Hammon, 
Seiling, Vici, Taloga, Leedey, Weatherford, Clinton, Watonga, 
Geary, Okeene, Kingfisher, Hennessey, Okarche, Elk City, Sayre, 
Cordell, Burns Flat, and Sentinel
334 AM CDT Sat Apr 15 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Norman has cancelled the High
Wind Warning. 

South winds will remain gusty through the early morning, sustained
20 to 25 mph gusting 30 to 35 mph.

$$

Kurtz

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this high wind warning went out at Apr 15, 12:37 AM CDT, 37 minutes earlier.

Area forecast discussion, Apr 15, 12:37 AM CDT, 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1237 AM CDT Sat Apr 15 2017

.AVIATION...
15/06Z TAFs.
Thunderstorm complex expected to dissipate over southwest Oklahoma
but a larger area will likely experience strong southwest-south winds
as complex collapses. MVFR cigs will be included most terminals
mainly through 15Z with gusty south winds continuing through the
day. Prob30 will be confined to northwest Oklahoma terminals late
in the period.

&&

.PREV DISCUSSION... /issued 935 PM CDT Fri Apr 14 2017/

DISCUSSION...
A few storms are located to the west of Childress, Texas
at mid evening and are approaching far western Oklahoma
and western north Texas. Weaker deep layer shear and terrain
influences should result in a weakening trend as the
storms continue east.  May add a mention of storms in the
first row of counties in western Oklahoma between 10 pm and 1
am.

PREV DISCUSSION... /issued 620 PM CDT Fri Apr 14 2017/

AVIATION...
Higher gusts expected to diminish across at LAW/OKC/PNC shortly
after beginning of forecast. However, other sites will maintain
gusty south winds overnight. Expect lower MVFR ceilings to develop
late tonight with a slow rise during the morning hours. All sites
expected to have VFR conditions by 18Z/19Z. South winds will once
again become gusty at all sites with gusts over 30kts across western
OK.

30

PREV DISCUSSION... /ISSUED 334 PM CDT Fri Apr 14 2017/

DISCUSSION...
Quiet weather ongoing today with a band of some cu/stratocu in
western Oklahoma and portions of western north Texas. Otherwise,
mostly clear conditions and slightly above normal temperatures
have been observed.

The models have a broad trough progressing through the west
across the northern Rockies and into the northern plains by
tomorrow. This is clearly evident in water vapor channel imagery,
as are a series of weak shortwave troughs from the Pacific into
the southwest portion of the United States. There is a conditional
very low chance of thunderstorms or remnant showers moving into
far northwest Oklahoma later this evening, however confidence is
very low. We have scaled back probabilities in both magnitude and
space. Mid-level heights are neutral through the evening and
perhaps there will be enough forcing from one of the
aforementioned weak shortwaves embedded within strengthening mid-
level flow for development across the panhandles later this
afternoon. Strong capping inversion at the base of EML is noted in
observed soundings to the west and forecast soundings, and it
will be difficult for any convection to sustain into our area this
evening.

Tomorrow, similar challenges for convective development/sustenance
exist given strong capping. Even though NAM seems too pessimistic
with saturation/clouds below the capping inversion and is too cool
as a result, when modifying NAM soundings it is still difficult
if not impossible to overcome the cap through diabatic heating
during the day. GFS is slightly more optimistic as it shows
minimal lifting/erosion of the cap as a result of one of the weak
transient shortwaves passing through. We retained low
probabilities for isolated thunder near the quiescent dryline
over the eastern panhandles during the day, but convective
initiation may be more tied to deep dryline circulation (if it is
even sufficient) rather than typical process of forcing for
ascent given how weak the shortwave trough is. We'll monitor
trends and adjust as necessary.

Mid-level heights are neutral or may even slightly rise into
Saturday night casting some doubt on coverage of convection
Saturday evening/overnight. The greatest concentration may be in
Kansas. Thus, we did not raise probabilities and kept them mid-
range which still could be overdone. Justification for not
lowering probabilities was increased convergence from southward
advancing cold front sent south by northern Plains shortwave.

Any thunderstorms that develop tomorrow afternoon into tomorrow
night will be in a favorable thermodynamic and kinematic
environment to become severe.

From this point forward the forecast gets complicated by how
convection evolves. If convection under or over performs Saturday
night this has implication for Sunday's forecast, and for now we
were fairly broad brushed with precipitation probabilities and
didn't trend strongly one direction or another. NAM is a little
more aggressive with surface front moving into the area
(potentially augmented by convection in Kansas) perhaps focusing
fairly decent coverage of convection through Sunday morning,
particularly in the east. Models develop at least moderate to
potentially strong instability by afternoon across the area,
especially the western portion of the area. This may again be
capped by significant dry/warm layer emanating from the higher
desert terrain to our southwest. Ascent from a minor shortwave
that most models seem to indicate should help overcome the cap and
result in decent coverage of convection which should move eastward
and persist into the night, potentially growing up-scale. That is
our current thoughts, but again all of this is dependent on
storm-scale details and how well models are resolving weak
perturbations in the quasi-zonal mid-upper flow that will
ultimately be the main impetus for convection.

We lowered precipitation probabilities Monday in an attempt to try
and somewhat separate periods of when convection seems most
likely. Monday will see subtle mid-level height rises and no
discernible shortwaves in deterministic guidance. One shortwave
in the northern plains should send a cold front toward our area
late Tuesday into Wednesday and some convection could occur as a
result, especially across the north. Models are somewhat in
agreement of a fairly large/strong trough approaching by the end
of the week which could lead to a more significant convective
event, but given run-to-run consistency issues in medium range
deterministic and ensemble guidance, confidence is not
particularly high at this time.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  62  75  60  78 /  30  40  50  30
Hobart OK         61  77  58  78 /  20  40  50  20
Wichita Falls TX  62  78  61  81 /  10  40  50  30
Gage OK           57  73  54  78 /  40  40  40  20
Ponca City OK     61  74  59  76 /  60  50  60  30
Durant OK         62  78  61  79 /  20  30  40  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

06/30/30
Hazardous weather outlook, Apr 14, 9:15 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook...updated
National Weather Service Norman OK
915 PM CDT Fri Apr 14 2017

OKZ004>048-050>052-TXZ083>090-151700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
915 PM CDT Fri Apr 14 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
A few storms may move into far western Oklahoma and adjacent
areas of western north Texas late this evening and overnight.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms across western and
northwestern Oklahoma late Saturday Afternoon and evening. Large,
damaging hail is the primary concern.

Shower and thunderstorm chances will continue on Sunday, with
scattered storms developing along a cold front. There is a
Marginal Risk of strong to severe storms, with hail and gusty
winds the concerns.

Shower and thunderstorm chances will linger through the week, with
another system moving in late next week resulting in a greater
chance for thunderstorms on Friday.

.Heavy Rainfall...
Heavy rainfall may occur over portions of northern Oklahoma,
Saturday. Localized areas could experience minor flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Apr 15, 12:10 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1210 AM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     NON-TSTM WND GST 6 SW CHEYENNE           35.55N 99.75W
04/14/2017  M53 MPH          ROGER MILLS        OK   MESONET

&&

OUN
Special weather statement, Apr 15, 12:12 AM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1212 AM CDT SAT APR 15 2017

OKZ004-005-009>011-014>017-021>023-150615-
Major OK-Woodward OK-Roger Mills OK-Washita OK-Dewey OK-Caddo OK-
Harper OK-Woods OK-Beckham OK-Custer OK-Ellis OK-Blaine OK-
1212 AM CDT SAT APR 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Major...Woodward...Roger
Mills...Washita...Dewey...northwestern Caddo...Harper...Woods...
Beckham...Custer...Ellis and western Blaine Counties Until 115 AM
CDT...

AT 1210 AM CDT,  Strong, southerly, non-thunderstorm wind gusts will
remain possible across portions of western and northwestern Oklahoma
to the north and west of the thunderstorms in southwestern Oklahoma.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

Locations impacted include...
Woodward, Elk City, Weatherford, Clinton, Alva, Sayre, Cordell,
Shattuck, Laverne, Buffalo, Cheyenne, Arnett, Taloga, Burns Flat,
Mooreland, Thomas, Erick, Waynoka, Seiling and Arapaho.

This includes Interstate 40 between mile markers 0 and 86.

LAT...LON 3700 9856 3522 9862 3515 10000 3700 10000
TIME...MOT...LOC 0510Z 233DEG 79KT 3618 9921

KURTZ
Local storm report, Apr 15, 12:25 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1225 AM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     NON-TSTM WND GST 2 WSW WOODWARD          36.41N 99.44W
04/14/2017  M51 MPH          WOODWARD           OK   MESONET

&&

OUN
Local storm report, Apr 15, 12:27 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1227 AM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     NON-TSTM WND GST ELK CITY                35.40N 99.41W
04/15/2017  M60.00 MPH       BECKHAM            OK   AWOS

&&

OUN
Local storm report, Apr 15, 12:38 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1238 AM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     NON-TSTM WND GST BURNS FLAT              35.36N 99.18W
04/15/2017  M60 MPH          WASHITA            OK   ASOS

&&

OUN
Local storm report, Apr 15, 1:11 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
111 AM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     NON-TSTM WND GST 5 SW BUTLER             35.58N 99.25W
04/15/2017  M70.00 MPH       CUSTER             OK   MESONET

1255 AM     NON-TSTM WND GST 4 WNW BESSIE            35.41N 99.05W
04/15/2017  M65.00 MPH       WASHITA            OK   MESONET

&&

OUN

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 10:13 PM CDTSpecial Weather StatementOUNBeckham, Harmon47 min
Apr 15, 12:06 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson39 min
Apr 15, 12:12 AM CDTSpecial Weather StatementOUNBeckham, Custer, Dewey, Ellis, Harper, Roger Mills and 3 more63 min
Apr 15, 3:15 AM CDTSpecial Weather StatementOUNJackson, Kiowa60 min
Apr 15, 6:15 AM CDTRiver Flood WarningOUNCotton26 hr
Apr 15, 5:49 PM CDTSpecial Weather StatementOUNHarper26 min

Nearby

High Wind Warnings in Oklahoma, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.